zbMATH — the first resource for mathematics

Holomorphic spheres in loop groups and Bott periodicity. (English) Zbl 1064.58010
Yau, S.T. (ed.), Surveys in differential geometry. Papers dedicated to Atiyah, Bott, Hirzebruch and Singer . Somerville, MA: International Press (ISBN 1-57146-069-1/hbk). Surv. Differ. Geom., Suppl. J. Differ. Geom. 7, 83-106 (2000).
Summary: We study the topology of spaces of holomorphic maps from the Riemann sphere \(\mathbb{P}^1\) to infinite-dimensional Grassmann manifolds and to loop groups. Included in this study is a complete identification of the homotopy types of \(\text{Hol}_k(\mathbb{P}^1,BU(n))\) and of \(\text{Hol}_k(\mathbb{P}^1,\Omega U)\), where the subscript \(k\) denotes the degree of the map. These spaces are shown to be homotopy equivalent to the \(k\)th Mitchell-Segal algebraic filtration of the loop group \(\Omega U(n) \), and to \(BU(k)\), respectively.
For the entire collection see [Zbl 1044.53002].

58D15 Manifolds of mappings